High Wind, Cody Foothills
- When
- March 15, 10:13 PM MST to 11:23 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A strong west-southwesterly upper level jet stream ahead of an approaching storm system brought high wind to the Clark area. Gusts to 74 mph were experienced during the overnight hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong west-southwesterly upper level jet stream ahead of an approaching storm system brought high wind to the Clark area. Gusts to 74 mph were experienced during the overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 15, 8:55 PM MST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 955 PM MDT TUE MAR 15 2011 .UPDATE... ISSUED A WINTER WEATHER ADVISORY FOR THE EAST SLOPE OF THE WIND RIVER MOUNTAINS PRIMARILY FOR BLOWING SNOW WHICH WILL SIGNIFICANTLY IMPACT SOUTH PASS VALID FROM 1 AM THIS MORNING THROUGH 12 NOON WEDNESDAY. THERE IS A HINT OF A MOUNTAIN WAVE DEVELOPING OVER THIS REGION DURING THE WEE HOURS OF THE MORNING BEFORE THE AIRMASS DESTABILIZES BY WEDNESDAY AFTERNOON. .SHORT TERM...TONIGHT THROUGH FRIDAY MAJOR STORM SYSTEM POISED TO BLAST INTO THE WEST TONIGHT AND CONTINUE THROUGH WEDNESDAY AND POSSIBLY INTO THURSDAY. LARGE STORM SYSTEM SPINNING OVER THE GULF OF ALASKA WILL GRADUALLY BE FORCED SOUTHWARD AS THE SYSTEM COMING OFF OF ERN ASIA WILL PUMP UP THE RIDGE OVER THE CENTRAL PACIFIC. THE WESTERN ALEUTIAN STORM SYSTEM WILL MOVE THROUGH THE RIDGE AHEAD OF THIS AND HELP THIS PROCESS ALONG AS IT FEEDS INTO THE LARGE EASTERN PACIFIC LOW PRESSURE SYSTEM. IN THE SHORTER TERM...ACTIVE 130KT JET STREAK WILL TAKE AIM ON WESTERN AND NORTHERN WYO TONIGHT WITH SNOW MOVING QUICKLY INTO THE WESTERN MOUNTAINS. THE WESTERN VALLEYS WILL BE RATHER TRICK WITH H7 TEMPERATURES EXPECTED TO WARM TO AROUND -3C IN THE JACKSON VALLEY AND -1C IN THE SOUTHERN STAR VALLEY. LEANING TOWARDS MOSTLY RAIN IN THE STAR VALLEY AND LOWEST SPOTS OF THE JACKSON VALLEY WITH POTENTIAL SNOW ABOVE 6500-6800 IN THE JACKSON VALLEY. THE SURROUNDING MOUNTAINS WILL BE ALL SNOW AND PROBABLY SPREADING THROUGH THE UPPER GREEN RIVER BASIN FOOTHILLS LATER THIS EVENING. THE TETONS COULD SEE A SIGNIFICANT SNOWSTORM WITH OVER A FOOT EXPECTED. THE ECMWF IS NOT AS BULLISH WITH THIS STORM BUT THE GFS AND THE NAM SUPPORT WINTER STORM WARNING CRITERIA. BEING ON THE ANTICYCLONIC SIDE OF THE JET IS NOT OPTIMAL TONIGHT BUT THE PW'S ARE RUNNING 200 PERCENT OF NORMAL THIS MORNING AND THE MOUNTAIN TOP FLOW INCREASES TO 50KTS LATER TONIGHT FOR GOOD OROGRAPHICS. THE SNOW MAY VERY WELL CONTINUE INTO THURSDAY MORNING...ESPECIALLY IF THE RIGHT ENTRANCE REGION OF THE UPPER JET HANGS OUT IN THE REGION. ANOTHER CONCERN IS THE HIGH WIND POTENTIAL IN THE CODY FOOTHILLS... EAST SLOPE OF THE ABSAROKA MOUNTAINS AND EVEN ZONE 19 BETWEEN BEAVER RIM...JEFFREY CITY AND MUDDY GAP. UP NORTH...THE RIGHT FRONT QUAD OF THE 130KT JET IS IN GOOD POSITION OVERNIGHT WITH STRONG UPPER CONVERGENCE FORECAST ACROSS THE ENTIRE AREA. THE LOCAL WRF IS NOT SHOWING AND WAVE BREAKING BUT IT IS FORCING THE STRONG MOUNTAIN TOP WINDS NEARLY TO THE SURFACE. THE 06Z RUN IS SHOWING 60KTS DOWN TO 825MB AND 45KTS ON THE LOWEST GATE. GAP FLOW WILL ALSO BE A FACTOR WITH DECENT THERMAL GRADIENT FORECAST AND ADDED RELEASE OF LATENT HEAT WITH SNOW WEST OF THE DIVIDE. WILL BE UPGRADING THIS AREA TO A HIGH WIND WARNING FOR TONIGHT AND WEDNESDAY MORNING WITH THE PEAK EVENT EXPECTED BETWEEN MIDNIGHT AND 5 AM. THE GREENS AND RATTLESNAKES WILL LIKELY HAVE LOCALIZED HIGH WINDS BUT LOOKS BORDERLINE FOR THE REST OF THE AREA. WILL WATCH CLOSELY BUT NOT ISSUE A HIGH WIND WARNING QUITE YET. SOUTH PASS SHOULD ALSO BE QUITE TREACHEROUS OVERNIGHT AS THESE STRONGER WINDS SURFACE CREATING THE POTENTIAL FOR WIDESPREAD BLOWING SNOW AND VERY SLICK TRAVEL. AS THE COLD FRONT MOVES INTO THE WEST WEDNESDAY AND THEN SPREADS EAST OF THE DIVIDE...THE ODDS OF RAIN AND SNOW INCREASE SIGNIFICANTLY EAST OF THE DIVIDE. THE BEST BET WILL BE THE SOUTHERN AND EASTERN ZONES. THE GFS IS CONTINUING TO TRY AND DEVELOP A MID LEVEL CIRCULATION IN THE EASTERN PART OF THE WIND RIVER BASIN THAT WOULD CREATE MORE PRECIPITATION. THE NEW 12Z ECMWF IS ALSO TRENDING THAT WAY. HAVE ADDED IN SOME LIKELY POPS ACROSS THE WIND RIVER BASIN FOR WEDNESDAY EVENING. ANOTHER PLUS COULD BE THE RIGHT ENTRANCE REGION OF THE JET STREAK TO OUR NORTH. DEFINITELY WORTH WATCHING. ACROSS THE SOUTH...THE FRONTAL BOUNDARY WILL HANG OUT IN THE I80 CORRIDOR INTO THURSDAY WITH PERIODS OF COLD RAIN OR SNOW. GRADUAL IMPROVEMENT THURSDAY NIGHT INTO FRIDAY WITH DECREASING ODDS OF PRECIPITATION. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY A TRANSITORY RIDGE IS EXPECTED OVER THE NORTHERN ROCKIES FRIDAY...WHICH WILL RESULT IN MAINLY DRY CONDITIONS WITH PERHAPS SOME LIGHT SNOWFALL ACROSS THE WESTERN MOUNTAINS. THE FLOW WILL THEN QUICKLY BACK TO THE SOUTHWEST FRIDAY NIGHT...IN RESPONSE TO AN UPPER LOW/TROUGH PUSHING INTO THE WEST COAST...WITH THE UPPER LOW CENTERED OVER THE PACIFIC NORTHWEST. GLOBAL MODELS ARE IN GENERAL AGREEMENT WITH THE UPPER LOW REMAINING OVER THE PACIFIC NORTHWEST FOR MUCH OF THE WEEKEND...WITH RELATIVELY WEAK SHORTWAVE TROUGHS PUSHING NORTHEAST ACROSS THE CENTRAL AND NORTHERN ROCKIES SATURDAY AND SUNDAY. MOST OF THE PRECIPITATION ASSOCIATED WITH THESE FEATURES SATURDAY/SUNDAY WILL BE WEST OF THE DIVIDE...AND AMOUNTS SHOULD BE LIGHT...WITH THE PRECIP TYPE MAINLY IN THE FORM OF SNOW. THE BEST SHOT AT PRECIPITATION APPEARS TO BE SATURDAY NIGHT/EARLY SUNDAY...AS THE PACIFIC COLD FRONT AND BAROCLINIC ZONE PUSHES ACROSS THE FORECAST AREA. THE MEAN TROUGH AXIS IS THEN EXPECTED TO PUSH EAST ACROSS THE ROCKIES INTO THE PLAINS MONDAY AND TUESDAY...BUT THE BEST DYNAMICS AND PRECIPITATION IS EXPECTED TO REMAIN SOUTH AND EAST OF THE AREA. TEMPERATURES ARE EXPECTED TO GENERALLY BE SEASONAL TO SLIGHTLY BELOW AVERAGE FOR MOST OF THE EXTENDED. && .AVIATION... CONDITIONS GRADUALLY DETERIORATING IN THE WEST AS A STORM SYSTEM MOVES IN FROM THE PACIFIC. WIDESPREAD MOUNTAIN OBSCURATIONS WITH MVFR TO LIFR CONDITIONS EXPECTED WEST OF THE DIVIDE THROUGH THE PERIOD. A RAIN AND SNOW MIX IS LIKELY IN LOWER ELEVATIONS...EVENTUALLY CHANGING TO ALL SNOW AFTER 06Z THU. WINDY CONDITIONS WILL OCCUR AT JUST ABOUT EVERY AIRPORT...SEE LOCAL TAF FOR DETAILS. EXTREME WINDS EXPECTED AROUND KCOD TONIGHT. LLWS POSSIBLE AT KLND. && .FIRE WEATHER... MAJOR WINTER STORM SYSTEM TO IMPACT THE WEST THROUGH WEDNESDAY EVENING. HIGH WINDS EXPECTED FROM THE EAST SLOPE OF THE ABSAROKA MOUNTAINS INTO THE CODY FOOTHILLS TONIGHT THROUGH WEDNESDAY MORNING. ALSO WINDY IN THE WIND CORRIDOR FROM BEAVER RIM AND JEFFREY CITY OVER TO CASPER TONIGHT AND WEDNESDAY. A COLD FRONT WILL THEN SWEEP EAST OF THE DIVIDE WEDNESDAY EVENING WITH A SWATH OF RAIN AND SNOW LIKELY...ESPECIALLY THE SOUTH HALF. UNSETTLED MOST PLACES THROUGH THURSDAY. DRIER AND COOL FRIDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 6 PM THIS EVENING TO NOON MDT WEDNESDAY WYZ002-003. WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT MDT WEDNESDAY NIGHT WYZ001-002-012>014-024-025. WINTER WEATHER ADVISORY FROM 1 AM MDT WEDNESDAY MORNING TO 12 PM WEDNESDAY AFTERNOON WYZ015. && UPDATE...LIPSON SHORT TERM...SKRBAC LONG TERM...WM AVIATION...ALLEN FIRE WEATHER...SKRBAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 935 PM MDT TUE MAR 15 2011 WYZ001>020-022>030-161100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 935 PM MDT TUE MAR 15 2011 ...HIGH WIND WARNING FOR THE CODY FOOTHILLS AND ABSAROKA MOUNTAINS TONIGHT THROUGH WEDNESDAY MORNING... ...WINTER WEATHER ADVISORIES COVER MUCH OF WESTERN WYOMING THROUGH WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT A SIGNIFICANT SNOW EVENT WILL BEGIN TONIGHT ACROSS WESTERN WYOMING. ONLY THE LOWEST VALLEYS BELOW ABOUT 6500 TO 6800 FEET WILL REMAIN RAIN UNTIL WEDNESDAY MORNING. CONSIDERABLE BLOWING SNOW WILL ALSO DEVELOP OVER SOUTH PASS LATER TONIGHT. STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED OVER THE EASTERN SLOPES OF THE ABSAROKA AND WIND RIVER MOUNTAINS...CODY FOOTHILLS...AS WELL AS AREAS FROM SOUTH PASS TO CASPER TONIGHT. WINDS COULD GUST OVER 60 MPH IN THE CODY FOOTHILLS WITH GUSTS OVER 80 MPH POSSIBLE ALONG THE EAST SLOPE OF THE ABSAROKA MOUNTAINS. SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH ARE EXPECTED OVER THE GREEN MOUNTAINS INCLUDING JEFFREY CITY AND SWEETWATER STATION LATER TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SIGNIFICANT SNOW IS LIKELY THROUGH THE DAY WEDNESDAY IN THE WEST...WITH 8 TO 14 INCHES EXPECTED IN THE MOUNTAINS AND 3 TO 6 INCHES IN STAR VALLEY...JACKSON HOLE...AND THE UPPER GREEN RIVER BASIN FOOTHILLS. IN ADDITION...STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE WEDNESDAY OVER THE EASTERN SLOPES OF THE ABSAROKA AND WIND RIVER MOUNTAINS... CODY FOOTHILLS...AS WELL AS AREAS FROM SOUTH PASS TO CASPER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 957 PM MDT TUE MAR 15 2011 WYZ019-160800- GREEN MOUNTAINS AND RATTLESNAKE RANGE- 957 PM MDT TUE MAR 15 2011 STRONG SOUTHWEST WINDS WILL BLOW AT 30 TO 40 MPH WITH GUSTS OF 50 TO 55 MPH FROM MIDNIGHT TONIGHT THROUGH 6 AM. THESE WINDS WILL AFFECT JEFFREY CITY AND SWEETWATER STATION. IF OUT TRAVELING ALONG HIGHWAY 287 FROM BEAVER RIM TO JEFFREY CITY...HIGHWAY 135 FROM BEAVER RIM TO SWEETWATER STATION AND ALONG HIGHWAY 220 FROM INDEPENDENCE ROCK TO ALCOVA...ANTICIPATE DANGEROUS CROSS WINDS. LIPSON
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278731.